Idaho, 2011

Flood in Idaho, May 23 to 27, 2011

May 23 to 27, 2011 · NWS OTX · 1 event in 1 county or zone

A combination of warm temperatures and series of wet storm systems brought rises to many rivers, creeks, and streams across portions of the Northern Idaho Panhandle. Sharp rises were observed along the Coeur D Alene River near Cataldo on the evening of May 22nd before the river receded on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A combination of warm temperatures and series of wet storm systems brought rises to many rivers, creeks, and streams across portions of the Northern Idaho Panhandle. Sharp rises were observed along the Coeur D Alene River near Cataldo on the evening of May 22nd before the river receded on the 24th. Several roads along the river were inundated with water and a collapse culvert along Highway 3 during the past winter allowed more water than normal to flow into Rose Lake and surrounding community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 1:34 AM PST, 26 minutes earlier.

Area forecast discussion, May 23, 1:34 AM PST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
234 AM PDT MON MAY 23 2011

.SYNOPSIS...
COOLER THAN NORMAL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH
MUCH OF THE UPCOMING WORK WEEK WITH A CHANCE OF AT LEAST MOUNTAIN
SHOWERS ALMOST EVERY DAY. STRONGER FRONTAL PASSAGES WILL BRING A
BETTER CHANCE OF WET CONDITIONS ON TUESDAY AND WEDNESDAY NIGHT
THROUGH THURSDAY. MORE SHOWERS ARE EXPECTED NEXT WEEKEND.

&&

.DISCUSSION...
TODAY AND TONIGHT...WATER VAPOR SATELLITE SHOWS A CLOSED LOW OVER
THE WASHINGTON COAST WITH A SHORT WAVE ROUNDING THE LOW OVER NE
OREGON. THIS WAVE WILL MOVE NORTH THIS MORNING SPREADING SCATTERED
SHOWERS OVER THE BLUE MOUNTAINS. A FEW SHOWERS ARE ALSO EXPECTED
ALONG THE EAST SLOPES OF THE CASCADES GIVEN CLOSE PROXIMITY TO LOW
WITH RADAR THIS MORNING ALREADY SHOWING THIS ACTIVITY. AS WE GO
INTO THIS AFTERNOON AND ESPECIALLY TONIGHT...THE MODELS REMAIN IN
GOOD AGREEMENT THAT THE CLOSED LOW WILL TAKE ON A NEGATIVE
TILT...WITH THE TROUGH AXIS BY 12Z TUESDAY STRETCHING FROM THE
NORTHWEST WASHINGTON COAST INTO SOUTHEAST OREGON. THIS WILL PLACE
OUR AREA IN SOUTHEAST FLOW WITH ABUNDANT MOISTURE BEING DRAWN UP
INTO SOUTHEAST WASHINGTON INTO THE CENTRAL PANHANDLE MOUNTAINS. IN
ADDITION...WEST TO NORTHWEST WINDS OF 10-15 KTS AT 850MB WILL
CONTRIBUTE TO UPSLOPE FLOW. THUS RAIN WILL BECOME INCREASINGLY
LIKELY IN THESE AREAS. THERE IS A CHANCE OF RAIN REACHING THE
REMAINDER OF EASTERN WASHINGTON AND NORTH IDAHO TONIGHT...WHILE
OVER CENTRAL WASHINGTON CONDITIONS SHOULD STAY MOSTLY DRY.  JW

TUESDAY THROUGH FRIDAY...THE WEATHER PATTERN WILL REMAIN RATHER
WET AND COOL DUE TO A CONTINUED BARRAGE OF STORM SYSTEMS COMING
ACROSS THE NORTHERN PACIFIC...INTO THE PAC NW. FOLLOWING A WEAK
SYSTEM ON TUESDAY WITH SHOWERS FOCUSING OVER THE NORTHEASTERN
MOUNTAINS...THE REGION WILL EXPERIENCE A BRIEF BREAK ON WEDNESDAY
BEFORE A SECOND...SUBSTANTIALLY WETTER SYSTEM IMPACTS THE REGION
WEDNESDAY NIGHT AND THURSDAY. WIDELY SCATTERED SHOWERS AND BELOW
NORMAL TEMPERATURES WILL DOMINATE THE FORECAST FRIDAY INTO THE
WEEKEND.

THREE MAIN UPPER-LEVEL TROUGHS WILL BE THE MAIN FOCUS THROUGH
THE PERIOD.  THE FIRST TROUGH (SYSTEM 1) IS CURRENTLY POSITIONED
OVER THE REGION AND WILL BEGIN FILLING AND LIFTING TO THE
NORTHEAST ACROSS NE WASHINGTON AND N IDAHO TUESDAY AHEAD A
STRONGER...DEEPER LOW (SYSTEM 2) CURRENTLY EVIDENT VIA WATER VAPOR
ALONG 160W...ROUGHLY BTWN 40-50N. NONETHELESS...A WEAK MIDLEVEL
FRONTAL OCCLUSION AND SUFFICIENT MOISTURE MOVING THROUGH WITH
SYSTEM 1 WILL FOCUS SCATTERED SHOWERS ALONG AND NORTH OF A LINE
FROM MULLAN TO OMAK WITH RAINFALL AMOUNTS VARYING FROM A FEW
HUNDREDTHS TO AROUND A QUARTER OF AN INCH. SHOWERS WILL LINGER
OVER EXTREME NORTHERN IDAHO AND FAR REACHES OF NORTHEASTERN WA
TUESDAY NIGHT THEN THE REGION SHOULD EXPERIENCE A BRIEF BREAK IN
THE WET WEATHER THROUGH MUCH OF THE DAY WEDNESDAY AS SYSTEM 1
LIFTS INTO WESTERN CANADA AND SYSTEM 2 ROLLS ONTO THE OREGON/WA
COAST. STRONG JET DYNAMICS ALONG THE BACKSIDE AND BASE OF THE
UPPER-LEVEL LOW WILL TILT SYSTEM 2 NEGATIVELY AND RESULT IN A SLOW
PASSAGE OF A SOUTHWEST TO NORTHEAST COOL FRONTAL OCCLUSION
WEDNESDAY NIGHT AND THURSDAY. THE TIMING HAS BEEN DELAYED QUITE A
BIT FROM PREVIOUS MODEL RUNS AND FORECAST HAS BEEN ADJUSTED
ACCORDINGLY. A RICH FETCH OF MOISTURE WILL BECOME ENTRAINED UP THE
EASTERN FLANK OF THE UPPER-LOW YIELDING PRECIPITABLE WATER VALUES
BTWN 0.80-1.00" OVER THE INLAND NW. THE FORCING ALONG THE FRONTAL
BOUNDARY COUPLED WITH EASTERLY FLOW WITHIN THE SFC-850H LAYER WILL
LEAD TO SEVERAL HOURS OF MODERATE RAINFALL IN THE EAST SLOPES OF
THE CASCADES AND PORTIONS OF THE WESTERN BASIN WEDNESDAY NIGHT.
DURING THE DAY THURSDAY...THE ENTIRE UPPER-LEVEL LOW WILL BEGIN TO
PIVOT INLAND USHERING THE FRONTAL OCCLUSION AND LEADING
DEFORMATION TOWARD THE NORTHERN AND EASTERN MOUNTAINS. LOW-LEVEL
FLOW WILL SWITCH TO THE W/SW BEHIND THE FRONT SHIFTING THE BEST
OROGRAPHICS AND RESULTANT HEAVY PRECIPITATION THREAT TOWARD THE
MOUNTAINS OF NORTHERN WASHINGTON AND NORTHERN IDAHO. FROM
WEDNESDAY NIGHT THROUGH THURSDAY EVENING...MODELS ARE SQUEEZING
OUT ANYWHERE FROM 0.50" - 1.50" FOR MOST MOUNTAIN LOCATIONS WITH A
GENERAL QUARTER TO HALF AN INCH IN THE BASIN.

THE WARM...MOIST AIR MOVING INTO THE REGION ALONG AND AHEAD OF
THE FRONT WILL LEAD TO MILD TEMPERATURES FOR WEDNESDAY AND
WEDNESDAY NIGHT UNTIL COOLING COMMENCES THURSDAY AFTERNOON. AS A
RESULT...MID SLOPES WILL BE WARMING INTO THE 50'S TO LOWER 60'S
AND LIKELY TO REMAIN ABOVE FREEZING UNTIL THURSDAY NIGHT. VALLEYS
WILL WARM BACK INTO THE 70'S FOR WEDNESDAY BEFORE PLUMMETING BACK
INTO THE 50'S TO LOW 60'S THURSDAY.

THURSDAY NIGHT THROUGH THE WEEKEND...A THIRD SYSTEM WILL DIVE
TOWARD THE PAC NW COAST AS YET ANOTHER UPPER-LEVEL LOW (SYSTEM 4)
MOVES ONTO THE ALEUTIAN ISLAND CHAIN. MODELS ARE HINTING OF A
GENERAL PHASING OF SYSTEMS 2...3...4 EVOLVING INTO LONGWAVE
TROUGHING ACROSS A MAJORITY OF THE WESTERN US.
CONSEQUENTLY...TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES
WITH A CONTINUATION OF UNSETTLED...SHOWERY WEATHER.

&&

.HYDROLOGY...
MILD TEMPERATURES AND POTENTIAL FOR 0.50 - 1.50" OF RAINFALL
WEDNESDAY NIGHT AND THURSDAY WILL CAUSE ANOTHER SHARP INCREASE IN
MOUNTAIN RUNOFF. THIS WILL LIKELY RESULT IN ADDITIONAL RISES OF
AREA CREEKS...STREAMS...AND MAIN STEM RIVERS ALONG WITH THE
POSSIBILITY FOR MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN.
COOLER AND DRIER AIR WILL MOVE INTO THE REGION THURSDAY AFTERNOON
THROUGH FRIDAY SLOWING MOUNTAIN SNOW MELT AND RUNOFF INTO AREA BASINS.

&&

.AVIATION...
06Z TAFS...FORECAST AREA RESIDES JUST TO THE EAST OF AN UPPER
LEVEL LOW PRESSURE...WITH THE UNSTABLE COOL POOL ALOFT REMAINING
TO THE WEST OF THE REGION THROUGH MONDAY. STRATOCUMULUS FIELDS
ARE CLEARING TONIGHT. A RELATIVELY MOIST LOW LEVEL AIR MASS MAY
PROMOTE SOME OVERNIGHT AND EARLY MORNING FOG IN RIVER
VALLEYS...WITH THE KSFF AND KLWS TAF SITES MOST AT RISK FOR BRIEF
FOG MONDAY MORNING. ON MONDAY THE AIR MASS WILL BE MORE
STABLE...BUT SOME VFR CUMULUS FIELDS WILL DEVELOP AGAIN OVER THE
MOUNTAINS AND THE RISING TERRAIN OF THE EASTERN BASIN. VFR
CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 03Z TUESDAY...EXCEPT
FOR BRIEF AND PATCHY EARLY MORNING FOG NEAR RIVERS. THE UPPER LOW
WILL MOVE EAST LATE MONDAY WITH THE BEST CHANCE OF SHOWERS ACROSS
THE KLWS-KPUW AREA AFTER 03Z TUESDAY. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  47  61  46  73  46 /  10  50  60  20  10  90
COEUR D'ALENE  67  45  59  44  75  46 /  10  60  60  20  10  80
PULLMAN        59  44  59  44  72  43 /  20  70  60  10  10 100
LEWISTON       66  50  64  48  75  49 /  20  80  50  10  20  90
COLVILLE       72  45  67  47  75  50 /  20  40  50  30  20  80
SANDPOINT      68  47  61  45  72  46 /  10  40  60  50  20  70
KELLOGG        65  43  54  42  70  45 /  20  80  70  40  20  90
MOSES LAKE     69  46  70  47  76  48 /  20  20  10  10  20  80
WENATCHEE      67  49  69  48  71  46 /  20  20  10  10  20  80
OMAK           70  48  71  48  72  51 /  20  20  40  20  20  90

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 22, 5:38 AM PST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
638 AM PDT SUN MAY 22 2011

IDZ001>004-WAZ031-036>038-042-043-231400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
638 AM PDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERAL RIVERS CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL BE HIGH FOR THE NEXT COUPLE OF WEEKS.
THERE IS THE POTENTIAL FOR SIGNIFICANT RAINFALL OVER THE IDAHO
PANHANDLE ON TUESDAY...AND AGAIN ON WEDNESDAY NIGHT INTO THURSDAY.
IF HEAVY RAIN DOES OCCUR...THE FLOODING POTENTIAL WILL BE
INCREASED IN THE MIDDLE TO LATTER PARTS OF NEXT WEEK.

IDZ026-027-WAZ032>035-041-044-231400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
638 AM PDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kootenai

When
May 23, 2:00 AM PST to May 27, 6:00 PM PST
Where
Kootenai County, 0.79 mi NW of Rose Lake to 1.14 mi WSW of Rose Lake
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Department of Highways
Coordinates
47.539, -116.490

Flooding of the Coeur D Alene River resulted in several roads being inundated with water between Rose Lake and Cataldo. Approximately three-quarters of a mile of Rose Creek Road from Highway 3 had nearly a foot and a half of water over it and was closed for several days. A mile of Dudley Road, just west of Cataldo, was under a foot of water. The community of Rose Lake itself at Highway 3 experienced some backflow from the Coeur D Alene River, causing a slight build-up of water up to some houses foundations. The west end of King Street in Rose Lake was completely covered in water. One resident living at the end of King Street reported having as much as three to four feet of water against his foundation. The only damage to his property was to sheetrock in his garage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303520.